Beta-Blockers May Increase Psoriasis Flare Risk
(HealthDay News) — Individuals with hypertension and those with long-term, regular use of beta-blocker medication may be at increased risk of developing psoriasis flares, according to research published online July 2 in JAMA Dermatology.
Shaowei Wu, M.D., PhD, from the Warren Alpert Medical School at Brown University in Providence, RI, and colleagues conducted a prospective cohort study of 77,728 U.S. women from the Nurses' Health Study to assess the effect of hypertension and antihypertensive medications on psoriasis.
The researchers found that women with hypertension for ≥6 years, compared with women with normal blood pressure, were at increased risk of developing psoriasis exacerbations (hazard ratio [HR], 1.27; 95% confidence interval [CI], 1.03–1.57). Women who regularly used beta-blocker medication were at increased risk compared with women who never used beta-blocker medication (multivariate HRs according to years of beta-blocker use: 1.11 [95% CI, 0.82–1.51] for 1–2 years; 1.06 [95% CI, 0.79–1.40] for 3–5 years; and 1.39 [95% CI, 1.11–1.73] for ≥6 years; P for trend=0.009). No association was observed between use of other individual antihypertensive agents and psoriasis flares.
"A critical practice gap exists in identifying the causes of psoriasis flares, especially medication-related causes," writes the author of an accompanying editorial.
One author disclosed financial ties to pharmaceutical companies.